iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryanxietyMy friend takes L-Theanine for anxiety. Does it have any side effect?

Will taking L-Theanine pills for anxiety make us addictive?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Parth Nagda

Medically reviewed by

Dr. Vinodhini J.

Published At February 21, 2020
Reviewed AtFebruary 24, 2020

Patient's Query

Hello doctor,

My friend is 21 years old and suffers from anxiety. He feels like it is getting in the way of his daily activities and interactions with people. He used to get attacks more often but that is a lot better now. He decided to start taking L-Theanine pills or supplements. I would like to know more about these pills. How safe are they? How long or often should they be taken? He currently takes them with caffeine (200 mg of supplement for every 100 mg of caffeine) average of 400 mg L-Theanine a day. Could they become addictive? Does it have any side effects? What more should we know?

Answered by Dr. Parth Nagda

Hello,

Welcome to icliniq.com.

L-Theanine is an amino acid synthesized from tea. It helps with reducing stress and anxiety and induces a sense of calmness by increasing serotonin and dopamine in the brain which are the feel-good chemicals.

As such, it is a supplement and not a medicine per se, so there are no fixed guidelines issued by any regulatory authorities. Normally people do get relief with 200 to 600 mg.

Since it is synthesized from a stimulant (tea) it is advised not to combine with other stimulants like caffeine. It can increase anxiety once the effect of caffeine wears off. Apart from that, there are no side effects as such and not really addictive.

If the anxiety issues are troubling, it would be advisable to visit a local psychiatrist and take a short course of SSRI (selective serotonin reuptake inhibitors) class of medicines which will help with this problem. Also, consider doing deep breathing exercises or yoga or meditation.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Parth Nagda
Dr. Parth Nagda

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

theanineanxietyssri

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy